Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Riverton, WY

May 21, 2018Big Horn County, Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 21, 2018, 2:44 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 2:44 PM MDT (20:44 UTC)
Expired
May 21, 2018, 3:14 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Horn County, WY, Park County, WY

The radar

The Billings radar (KBLX), 135 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS55 KRIW 212044
SVRRIW
WYC003-029-212130-
/O.NEW.KRIW.SV.W.0009.180521T2044Z-180521T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
244 PM MDT MON MAY 21 2018

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Big Horn County in central Wyoming...
  East central Park County in central Wyoming...

* Until 330 PM MDT

* At 243 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Ralston, which is 9 miles south of Powell, moving northeast at
  10 mph.

  HAZARD...60 mph wind gusts, quarter size hail and very heavy 
           rainfall. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Powell and Garland around 330 PM MDT. 

Other locations impacted by this severe thunderstorm include Park
County Fairgrounds, Powell Golf Course and Northwest College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4450 10868 4459 10891 4487 10877 4474 10843
TIME...MOT...LOC 2043Z 207DEG 10KT 4462 10875 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
442 
WWUS55 KRIW 212114
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
314 PM MDT MON MAY 21 2018

WYC003-029-212124-
/O.CAN.KRIW.SV.W.0009.000000T0000Z-180521T2130Z/
Big Horn-Park-
314 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.

LAT...LON 4450 10868 4459 10891 4487 10877 4474 10843
TIME...MOT...LOC 2106Z 207DEG 10KT 4470 10869 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:27 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 21, 1:27 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
127 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Thursday)
Issued at 119 PM MDT Mon May 21 2018

A Pacific low pressure trough extending south from the Pacific
Northwest into the Great Basin will deepen and continue to move
east spreading moisture and instability across the area producing
scattered showers and isolated thunderstorms with small hail and
gusty winds this evening.  Clouds and precipitation will become
more widespread on Tuesday with areas of heavy rain along and east
of the Continental divide. Temperatures will cool on Tuesday
with elevated relative humidity as precipitation becomes more
widespread on Tuesday.  Showers will continue with decreasing
thunderstorm activity on Wednesday as temperatures continue to
cool.  The heaviest precipitation will be over central, north and
east areas, with the least in the south. Some showers and
thunderstorms will linger over the area on Thursday with some
warming.

.LONG TERM...(Thursday night through Monday)
Issued at 119 PM MDT Mon May 21 2018

We should see gradually building heights to start the medium range
period beyond our pesky early to midweek upper low which finally
exits stage north later Thursday. There is still some moisture and
instability to start the period Thursday evening for some lingering
convection. Even with warming mid level temps Friday, there is still
some forecast mid level moisture resulting in some building capes
over the far west and possibly far nrn Johnson Friday afternoon. So
some thunderstorm threat in these areas. Otherwise, dry and warm.
The next upper low then begins to enter onto the CA coast Friday
night into Saturday before slowly heading our way over the Memorial
Day weekend. Mean ridge holds to the west so initial feeling is that
system will bump into the ridge and lift more ne across Western WY
late in the Memorial Day weekend or possibly stall out just to our
west which is what the new Euro shows. It initially starts to lift
nnewd on Sunday but then redevelops swd over UT on Memorial Day. The
GFS just stalls it out over UT Sunday through Memorial Day. Either
way, an unsettled period with a high probability of showers and
thunderstorms for much of the area late in the weekend into Memorial
Day. Still a long way off so it will have to be watched closely over
the next couple days. In addition, the warming ahead of this system
with cause rapid snowmelt and if this is followed by more
significant rain, we could see serious river rises on what will be
high water levels to begin with.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 119 PM MDT Mon May 21 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR conditions to prevail through the forecast period. Scattered
showers and thunderstorms will continue over the west through 06Z.
Then isolated showers to linger through 12Z Tuesday. Local MVFR
conditions will occur with some thunderstorms. Mountains will be
obscured at times. Wind gusts to 30 knots and small hail will occur
with stronger storms. Showers and thunderstorms will be more
numerous Tuesday afternoon and evening.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

VFR conditions to prevail through the forecast period. Scattered
showers and thunderstorms will continue over and near the mountains
through 06Z. Then isolated showers to linger through 12Z Tuesday.
Local MVFR conditions will occur with some thunderstorms. Mountains
will be obscured at times. KCOD airport looks to have the best
chance of seeing thunderstorm activity this afternoon and evening.
Showers and thunderstorms will be on the increase Tuesday afternoon
with widespread showers and thunderstorms Tuesday night. Some storms
will be quite strong to severe, especially eastern zones.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 119 PM MDT Mon May 21 2018

A Pacific low pressure trough extending south from the Pacific
Northwest into the Great Basin will deepen and continue to move
east spreading moisture and instability across the area producing
scattered showers and isolated thunderstorms with small hail and
gusty winds this evening.  Clouds and precipitation will become
more widespread on Tuesday with areas of heavy rain along and east
of the Continental divide. Temperatures will cool on Tuesday
with elevated relative humidity as precipitation becomes more
widespread on Tuesday.  Showers will continue with decreasing
thunderstorm activity on Wednesday as temperatures continue to
cool.  The heaviest precipitation will be over central, north and
east areas, with the least in the south. Some showers and
thunderstorms will linger over the area on Thursday with some
warming. Mixing heights will be favorable even with relatively
light transport winds to produce good or better smoke dispersal
each afternoon through Thursday except in areas receiving heavier
precipitation where poor smoke dispersal will occur.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Baker
Hazardous weather outlook, May 21, 2:10 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Mon May 21 2018

WYZ001>020-022>030-221100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Mon May 21 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms mainly over the
northern and western portions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Widespread showers and thunderstorms by late afternoon,
continuing overnight. Heavy rain with localized flooding with the
stronger storms, especially east of the Divide. Some stronger
storms will have hail and strong wind gusts.

Wednesday...A chance of afternoon and evening thunderstorms,
especially over western and northern portions. Locally heavy rain
possible over the northwest.

Thursday...A chance of afternoon and evening thunderstorms over
and near the mountains. Isolated thunderstorms elsewhere.

Sunday...A chance of thunderstorms in the west. Isolated
thunderstorms elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 21, 1:48 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
148 PM MDT MON MAY 21 2018

WYZ003-004-212015-
North Big Horn Basin-Cody Foothills-
148 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 215 PM
MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cody, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.

This storm will remain over mainly rural areas of eastern Park
County, including the following locations: Spirit Mountain U S Bureau
Of Reclamation Power Plant, Cody Koa Campground and Cody Yellowstone
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4440 10893 4453 10911 4475 10890 4455 10863
TIME...MOT...LOC 1948Z 225DEG 11KT 4453 10895

13
Local storm report, May 21, 2:03 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     7 E THERMOPOLIS         43.65N 108.07W
05/21/2018                   HOT SPRINGS        WY   TRAINED SPOTTER

            DEFINITE FUNNEL CLOUD WITH THE FUNNEL EXTENDING DOWN AT
            LEAST HALF WAY OR A LITTLE MORE BASED ON A COUPLE
            PICTURES.

&&

PS
Special weather statement, May 21, 2:24 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
224 PM MDT MON MAY 21 2018

WYZ003-004-212100-
North Big Horn Basin-Cody Foothills-
224 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ralston, which is near Powell, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. This storm has been producing at least nickel sized
hail. A brief funnel cloud may also occur with this storm.

This strong thunderstorm will be near...
  Powell around 240 PM MDT.
  Garland around 255 PM MDT.
  Byron around 300 PM MDT.

Other locations impacted by this storm include Powell Golf Course,
Powell Municipal Airport, Park County Fairgrounds and Northwest
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4453 10868 4474 10903 4497 10877 4476 10839
TIME...MOT...LOC 2023Z 218DEG 16KT 4470 10880

13
Special weather statement, May 21, 2:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
233 PM MDT MON MAY 21 2018

WYZ006-212100-
Southeast Big Horn Basin-
233 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 300
PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Worland Municipal Airport, which is 16 miles
southeast of Worland, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Washakie
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4374 10766 4385 10786 4410 10768 4394 10738
TIME...MOT...LOC 2033Z 216DEG 13KT 4386 10770

13
Special weather statement, May 21, 2:34 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
234 PM MDT MON MAY 21 2018

WYZ005-006-212100-
Southeast Big Horn Basin-Southwest Big Horn Basin-
234 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winchester, which is 14 miles north of Thermopolis, moving northeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Winchester around 245 PM MDT.
  Wyoming Boys School around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4375 10820 4385 10840 4411 10822 4395 10792
TIME...MOT...LOC 2034Z 216DEG 13KT 4386 10824

13
Special weather statement, May 21, 2:38 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
238 PM MDT MON MAY 21 2018

WYZ003-004-212115-
North Big Horn Basin-Cody Foothills-
238 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ralston, which is 11 miles south of Powell, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm along with very heavy rain.

This strong thunderstorm will be near...
  Ralston around 305 PM MDT.
  Powell around 315 PM MDT.

Other locations impacted by this storm include Park County
Fairgrounds and Northwest College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4447 10871 4457 10894 4481 10888 4465 10846
TIME...MOT...LOC 2037Z 207DEG 10KT 4460 10879

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:40 PM MDTSpecial Weather StatementRIWJohnson35 min
May 21, 12:44 PM MDTSpecial Weather StatementRIWWashakie31 min
May 21, 12:49 PM MDTSpecial Weather StatementRIWPark26 min
May 21, 1:20 PM MDTSpecial Weather StatementRIWJohnson40 min
May 21, 1:24 PM MDTSpecial Weather StatementRIWHot Springs36 min
May 21, 1:34 PM MDTSpecial Weather StatementRIWPark26 min
May 21, 1:48 PM MDTSpecial Weather StatementRIW27 min
May 21, 2:24 PM MDTSpecial Weather StatementRIW36 min
May 21, 2:33 PM MDTSpecial Weather StatementRIWWashakie27 min
May 21, 2:34 PM MDTSpecial Weather StatementRIWHot Springs26 min
May 21, 2:38 PM MDTSpecial Weather StatementRIW37 min
May 21, 3:05 PM MDTSpecial Weather StatementRIWWashakie40 min
May 21, 3:33 PM MDTSpecial Weather StatementRIWHot Springs42 min
May 21, 4:18 PM MDTSpecial Weather StatementRIWBig Horn27 min
May 21, 4:31 PM MDTSevere Thunderstorm WarningRIWBig Horn44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.